Florida, 2024

Funnel Clouds in Florida, July 15, 2024

July 15, 2024 · NWS TBW · 3 events in 2 counties and zones

Evening thunderstorms associated with the sea breeze produce 3 funnel clouds over Charlotte and Lee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Evening thunderstorms associated with the sea breeze produce 3 funnel clouds over Charlotte and Lee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 1:18 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 15, 1:18 PM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
218 PM EDT Mon Jul 15 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 216 PM EDT Mon Jul 15 2024

Another typical Florida, summer day in the works. Hot, humid and
afternoon showers likely. Upper level ridging still dominates the
pattern in conjunction with the surface ridge axis situated over
central FLorida. This combination means light ESE flow over southern
FL and light WSW over north FL. Showers and storms that develop
along sea breeze collisions will have little movement, so some areas
could see high rainfall amounts, while other areas won't see a drop.
Showers that develop inland could drift slowly back towards the
coast this evening.

This set up stays on repeat through the week with the only changes
being the surface ridge axis shifting a little more north. However
the flow still remains light. With the later development of
showers/storms, heat indices will reach close to advisory levels
each day with highs in the mid 90s. Remember to stay hydrated and
take frequent breaks when working outside. Also stay weather aware
and keep an eye on developing storms. When thunder roars go indoors.
&&

.AVIATION...
(18Z TAFS)
Issued at 216 PM EDT Mon Jul 15 2024

VFR conditions prevail. Afternoon showers and storms will begin to
develop around 19/20Z for SRQ north and 22/23Z for southern sites.
All storms should diminish by around 02/03Z. Tomorrow much of the
same.

&&

.MARINE...
Issued at 216 PM EDT Mon Jul 15 2024

No major marine concerns through the period as the ridge axis
remains centered over central FL. Light E/SE flow will turn
onshore each afternoon with sea breeze development. Some showers
and storms could impact waters, and mariners are encouraged to
keep an eye on the sky and get to safety when storms threaten.

&&

.FIRE WEATHER...
Issued at 216 PM EDT Mon Jul 15 2024

No fire weather concerns through the period as ample moisture
remains available.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  79  92 /  40  60  40  40
FMY  77  93  77  94 /  50  60  20  30
GIF  76  96  77  96 /  40  60  20  40
SRQ  77  93  77  93 /  30  60  40  30
BKV  74  95  75  94 /  30  60  40  50
SPG  81  93  82  93 /  30  60  50  40

&&

Sea Breeze Thunderstorm Regime For Tuesday: 1
Sea Breeze Thunderstorm Regime For Wednesday: 1

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT...Wynn

In the hours before

Special weather statement, Jul 15, 3:49 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
449 PM EDT Mon Jul 15 2024

FLZ052-152130-
Polk FL-
449 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POLK COUNTY THROUGH
530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bartow. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Meade and Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2780 8179 2775 8185 2781 8198 2789 8188
TIME...MOT...LOC 2048Z 124DEG 4KT 2781 8188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Jul 15, 5:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
656 PM EDT Mon Jul 15 2024

FLZ155-255-152330-
Inland Manatee FL-Coastal Manatee FL-
656 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MANATEE COUNTY THROUGH
730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Ranch, or 9 miles east of Palmetto, moving northwest at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bradenton, Parrish, West Samoset, Lake Manatee State Park, Oneco,
Samoset, and Bayshore Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2762 8242 2748 8231 2738 8238 2739 8240
      2744 8257
TIME...MOT...LOC 2255Z 129DEG 7KT 2748 8242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 104 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Charlotte

When
July 15, 6:15 PM EST
Where
Charlotte County, 3.95 mi ESE of Acline
Reported by
Public
Coordinates
26.860, -81.960

Public shared images of a funnel cloud east of Interstate 75 in the Babcock-Webb Wildlife Management Area.

Funnel Cloud, Lee

When
July 15, 7:00 PM EST
Where
Lee County, 0.62 mi E of Ft Myers Beach
Reported by
Broadcast Media
Coordinates
26.450, -81.940

Broadcast media shared photos and videos of a funnel cloud near Ft. Myers Beach.

Funnel Cloud, Lee

When
July 15, 7:40 PM EST
Where
Lee County, 1.41 mi ESE of Bayshore Manor
Reported by
Broadcast Media
Coordinates
26.670, -81.850

Broadcast media shared a timelapse video from a tower cam of a funnel cloud over the Caloosahatchee River.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204278, 1204277, 1204276.